Alert archive / New Mexico / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 266, NWS Albuquerque, NM

October 5, 2004Sandoval County, Valencia County, New Mexico

NWS Albuquerque, NM issued this severe thunderstorm warning at Oct 5, 2004, 12:46 PM MDT for Sandoval County, Valencia County, New Mexico. It was in force for 44 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 5, 2004, 12:46 PM MDT (18:46 UTC)
Expired
Oct 5, 2004, 1:30 PM MDT
In force
44 min
Issued by
NWS Albuquerque, NM
Area
Counties, with a storm outline in the text

Counties Sandoval County, NM, Valencia County, NM

The radar

The Albuquerque radar (KABX), 55 km from the middle of the area, began a volume at 18:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 5, 1:25 PM MDTHAIL 1.75Belen, NM
Oct 5, 1:35 PM MDTHAIL 1.75Belen, NM

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Oct 5, 11:55 AM MDTTornado WatchSPC6 hr

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 6.8 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2004-10-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 465 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2004-10-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
465 J/kg
Mixed-layer CIN
-81 J/kg
Mixed-layer LCL
1157 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
312 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KABQ 051846
SVRABQ
NMC061-051930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1246 PM MDT TUE OCT 5 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL VALENCIA COUNTY IN CENTRAL NEW MEXICO

* UNTIL 130 PM MDT

* AT 1241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 11 MILES WEST OF BELEN...MOVING EAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER BELEN AT 115 PM MDT
  OVER LOS TRUJILLOS-GABALDON...JARALES AT 120 PM MDT
  OVER RIO COMMUNITIES...6 MILES SOUTH OF LOS CHAVEZ AT 125 PM MDT
  6 MILES SOUTH OF TOME-ADELINO AT 130 PM MDT

SEVERE STORMS PRODUCE DAMAGING WINDS OF AT LEAST 60 MPH AND LARGE
HAIL. MOVE INDOORS AND AVOID WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM MDT TUESDAY EVENING
FOR EASTERN NEW MEXICO.

LAT...LON 3478 10658 3475 10656 3460 10656 3455 10655
      3454 10677 3460 10688 3459 10709 3467 10710
      3471 10711

$$

23
1 follow-up statement
000 
WUUS55 KABQ 051846 RRA
SVRABQ
NMC043-051930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1246 PM MDT TUE OCT 5 2004

THE NATIONAL WEATHER SERVICE IN ALBUQUERQUE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL SANDOVAL COUNTY IN NORTH CENTRAL NEW MEXICO

* UNTIL 130 PM MDT

* AT 1241 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER RIO RANCHO...OR ABOUT 9 MILES WEST OF
  BERNALILLO...MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER RURAL SOUTHERN SANDOVAL COUNTY 
  OVER RURAL EASTERN SANDOVAL COUNTY 

A TORNADO WATCH REMAINS IN EFFECT UNTIL 600 PM MDT TUESDAY EVENING
FOR EASTERN NEW MEXICO.

LAT...LON 3529 10684 3522 10666 3552 10637 3563 10656

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 5, 12:25 PM MDT, 21 minutes earlier.

Area forecast discussion, Oct 5, 12:25 PM MDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
1225 PM MDT TUE OCT 5 2004

.DISCUSSION...QUICK UPDATE TO ZONES TO ADD TORNADO WATCH.

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH NMC005-009-011-019-027-037-041-057-052200-
TORNADO WATCH NMC001-005-009-011-019-027-028-037-041-043-047-049-
053-057-061-060000-.

&&

16
Hazardous weather outlook, Oct 5, 6:00 AM MDT, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT TUE OCT 5 2004

NMZ001>021-026-061200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WESTCENTRAL MOUNTAINS-
600 AM MDT TUE OCT 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

WIDESPREAD SHOWERS AND THUNDERSTORMS CAN BE EXPECTED ACROSS THE
EASTERN TWO THIRDS OF THE AREA TODAY AND TONIGHT. A FEW OF THE
STORMS MAY BECOME SEVERE...MAINLY ALONG AND EAST OF THE CENTRAL
MOUNTAIN CHAIN AND SOUTH OF INTERSTATE 40. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS...BUT HEAVY RAINFALL AND FLASH FLOODING
WILL ALSO BE A CONCERN. A FLASH FLOOD WATCH IS IN EFFECT FOR ALL OF
EAST CENTRAL AND SOUTHEAST NEW MEXICO THROUGH MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...

LOCALLY HEAVY RAINFALL WILL AGAIN BE A CONCERN ACROSS THE EASTERN
PLAINS ON WEDNESDAY. OTHERWISE...HAZARDOUS WEATHER IS NOT EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING ACROSS
EASTERN SOCORRO...TORRANCE...LINCOLN...GUADALUPE...DE
BACA...CHAVES...CURRY...ROOSEVELT AND QUAY COUNTIES. SPOTTERS AREA
WIDE ARE ENCOURAGED TO CALL OUR OFFICE TOLL FREE AT 1-888-386-7637
WITH REPORTS OF SEVERE WEATHER AND FLASH FLOODING.

KJ

In the hours before

Local storm report, Oct 5, 6:59 AM MDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
659 AM MDT TUE OCT 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0140 AM     HAIL             7 W ENCINO              34.65N 105.58W
10/05/2004  1.75 INCH        TORRANCE           NM   CO-OP OBSERVER

            WIND DRIVEN GOLFBALL SIZE HAIL BROKE OUT WINDOWS ON NORTH
            SIDE OF RESIDENCE.

0315 AM     HAIL             VAUGHN                  34.61N 105.21W
10/05/2004  0.75 INCH        GUADALUPE          NM   LAW ENFORCEMENT

&&

KJ
Local storm report, Oct 5, 7:01 AM MDT, 5 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
701 AM MDT TUE OCT 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1115 PM     FLASH FLOOD      ALBUQUERQUE             35.12N 106.62W
10/04/2004                   BERNALILLO         NM   FIRE DEPT/RESCUE

            STREET FLOODING AT COMANCHE AND CARLISLE

1232 AM     HAIL             PARADISE HILLS          35.20N 106.69W
10/05/2004  1.75 INCH        BERNALILLO         NM   BROADCAST MEDIA

1234 AM     HAIL             ALBUQUERQUE             35.12N 106.62W
10/05/2004  1.00 INCH        BERNALILLO         NM   TRAINED SPOTTER

1236 AM     HAIL             RIO RANCHO              35.27N 106.66W
10/05/2004  1.00 INCH        SANDOVAL           NM   TRAINED SPOTTER

1239 AM     HAIL             ALBUQUERQUE             35.12N 106.62W
10/05/2004  1.50 INCH        BERNALILLO         NM   TRAINED SPOTTER

0140 AM     HAIL             7 W ENCINO              34.65N 105.58W
10/05/2004  1.75 INCH        TORRANCE           NM   CO-OP OBSERVER

            WIND DRIVEN GOLFBALL SIZE HAIL BROKE OUT WINDOWS ON NORTH
            SIDE OF RESIDENCE.

0315 AM     HAIL             VAUGHN                  34.61N 105.21W
10/05/2004  0.75 INCH        GUADALUPE          NM   LAW ENFORCEMENT

&&

KJ
Local storm report, Oct 5, 7:21 AM MDT, 5 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
721 AM MDT TUE OCT 05 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0500 AM     HAIL             FORT SUMNER             34.48N 104.24W
10/05/2004  0.75 INCH        DE BACA            NM   LAW ENFORCEMENT

&&

44

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 8:38 PM MDTSevere Thunderstorm WarningABQCibola, Valencia37 min
Oct 4, 9:45 PM MDTSevere Thunderstorm WarningABQBernalillo45 min
Oct 4, 9:59 PM MDTSevere Thunderstorm WarningABQCibola61 min
Oct 4, 10:31 PM MDTSevere Thunderstorm WarningABQBernalillo44 min
Oct 4, 11:17 PM MDTSevere Thunderstorm WarningABQBernalillo43 min
Oct 5, 12:31 AM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval59 min
Oct 5, 12:47 AM MDTSevere Thunderstorm WarningABQTorrance58 min
Oct 5, 1:44 AM MDTSevere Thunderstorm WarningABQTorrance61 min
Oct 5, 2:17 AM MDTSevere Thunderstorm WarningABQGuadalupe58 min
Oct 5, 4:19 AM MDTSevere Thunderstorm WarningABQDe Baca56 min
Oct 5, 4:42 AM MDTFlash Flood WarningABQDe Baca, Quay3 hr
Oct 5, 5:06 AM MDTSevere Thunderstorm WarningABQBernalillo39 min
Oct 5, 7:16 AM MDTFlash Flood WarningABQCurry, Roosevelt89 min
Oct 5, 7:37 AM MDTSevere Thunderstorm WarningABQRoosevelt38 min
Oct 5, 8:45 AM MDTFlash Flood WarningABQCurry, Roosevelt90 min
Oct 5, 9:25 AM MDTSevere Thunderstorm WarningABQSandoval50 min
Oct 5, 10:18 AM MDTSevere Thunderstorm WarningABQBernalillo, Sandoval42 min
Oct 5, 11:46 AM MDTSevere Thunderstorm WarningABQBernalillo59 min
Oct 5, 12:04 PM MDTFlash Flood WarningABQDe Baca116 min
Oct 5, 12:09 PM MDTSevere Thunderstorm WarningABQSandoval36 min
Oct 5, 12:20 PM MDTSevere Thunderstorm WarningABQValencia40 min
Oct 5, 12:26 PM MDTTornado WarningABQCibola49 min
Oct 5, 1:06 PM MDTSevere Thunderstorm WarningABQLincoln39 min
Oct 5, 1:29 PM MDTSevere Thunderstorm WarningABQValencia46 min
Oct 5, 1:29 PM MDTSevere Thunderstorm WarningABQBernalillo61 min
Oct 5, 1:45 PM MDTSevere Thunderstorm WarningABQLincoln45 min
Oct 5, 1:53 PM MDTSevere Thunderstorm WarningABQSocorro67 min
Oct 5, 1:58 PM MDTTornado WarningABQValencia17 min
Oct 5, 2:01 PM MDTSevere Thunderstorm WarningABQTorrance59 min
Oct 5, 2:06 PM MDTFlash Flood WarningABQTorrance84 min
Oct 5, 2:14 PM MDTTornado WarningABQTorrance31 min
Oct 5, 2:29 PM MDTTornado WarningABQSocorro46 min
Oct 5, 2:30 PM MDTSevere Thunderstorm WarningABQLincoln15 min
Oct 5, 2:39 PM MDTSevere Thunderstorm WarningABQBernalillo51 min
Oct 5, 3:07 PM MDTTornado WarningABQChaves38 min
Oct 5, 3:45 PM MDTTornado WarningABQChaves45 min
Oct 5, 4:30 PM MDTTornado WarningABQChaves45 min
Oct 5, 4:34 PM MDTSevere Thunderstorm WarningABQLincoln56 min
Oct 5, 5:16 PM MDTTornado WarningABQChaves44 min
Oct 5, 5:25 PM MDTFlash Flood WarningABQDe Baca95 min

Nearby

Severe Thunderstorm Warnings in New Mexico, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.